Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 22, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Jun 20, 2021, 4:34 PM HST for 4 counties in Hawaii. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2021, 4:34 PM HST (02:34 UTC)
- Expired
- Jun 21, 2021, 3:13 PM HST
- In force
- 23 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 2.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638 WHHW40 PHFO 210234 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 434 PM HST Sun Jun 20 2021 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS... .A long-period south swell will push surf to advisory level along south facing shores of all islands tonight. Surf and the source swell will lower through Monday. HIZ001-003-006-016-018-023-031>034-041-043-044-046-049>052-211545- /O.NEW.PHFO.SU.Y.0022.210621T0234Z-210621T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast- 434 PM HST Sun Jun 20 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Surf 6 to 8 feet. * WHERE...South facing shores of all islands. * WHEN...Until 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
2 follow-up statements
753 WHHW40 PHFO 211301 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 301 AM HST Mon Jun 21 2021 ...HIGH SURF ADVISORY FOR SOUTH FACING SHORES OF ALL ISLANDS... .A swell from east of New Zealand will keep surf above the advisory level along south facing shores of all islands today. The surf will subside on Tuesday. HIZ001-003-006-016-018-023-031>034-041-043-044-046-049>052-220215- /O.EXT.PHFO.SU.Y.0022.000000T0000Z-210622T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast- 301 AM HST Mon Jun 21 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM THIS EVENING... * WHAT...Surf 6 to 8 feet. * WHERE...South facing shores of all islands. * WHEN...Until 6 PM this evening. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong currents making swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials and exercise caution. && $$ Donaldson
562 WHHW40 PHFO 220113 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 313 PM HST Mon Jun 21 2021 HIZ001-003-006-016-018-023-031>034-041-043-044-046-049>052-220215- /O.CAN.PHFO.SU.Y.0022.000000T0000Z-210622T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Kahoolawe-Maui Leeward West- Kona-Kauai South-East Honolulu-Honolulu Metro-Ewa Plain- Molokai Leeward South-Lanai Leeward-Lanai South- Maui Central Valley South-South Maui/Upcountry-South Haleakala- Big Island South-Big Island Southeast- 313 PM HST Mon Jun 21 2021 ...HIGH SURF ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jun 20, 3:33 PM HST, 1 hour 1 minute earlier.
Area forecast discussion, Jun 20, 3:33 PM HST, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Honolulu HI 333 PM HST Sun Jun 20 2021 .SYNOPSIS... Gentle to moderate trade winds will remain in place for the next few days, then decline around midweek as the surface ridge north of the state weakens. Showers will remain focused along windward slopes, though a lingering disturbance aloft will maintain clouds and spotty showers over the Kona slopes into this evening. Stable and drier conditions are expected during the work week. && .DISCUSSION... A slightly unstable trade wind flow continues to produce limited rainfall over windward slopes and spotty showers over leeward terrain. A surface ridge roughly 700 miles north of Kauai is driving the moderate trade winds. A weak and compact upper level low centered about 400 miles northeast of the islands is drifting away, and a trailing upper level trough running over the western end of the state is generating high clouds and is leaving some instability. As a result, isolated showers have flared over sheltered leeward terrain, especially on the Big Island and Kauai. These showers will dissipate by sunset, except over the Kona slopes of the Big Island which could see additional showers this evening. Windward rainfall has been limited today. Trades will hold at gentle to moderate strength Monday and Tuesday, then ease on Wednesday and Thursday as the surface ridge to the north weakens and is pushed closer to the state. Expect leeward sea breezes to become more widespread as the trades ease. However, the atmosphere will become increasingly stable and high clouds will dissipate by Monday as the upper level trough is displaced by an upper level ridge building in from the east. This points to limited windward showers and dry conditions leeward. The exception will be typical summertime clouds and showers over the Kona slopes of the Big Island each afternoon and evening. Trade winds will likely strengthen next weekend. && .AVIATION... High pressure northeast of the state will keep gentle to moderate easterly trade winds in place tonight and tomorrow before weakening even more by mid-week. This afternoon, some localized sea breezes have allowed clouds and showers to form over sheltered leeward areas, especially on the Big Island and Kauai. However, most shower activity will continue to favor windward slopes and coasts, particularly during the overnight and early morning hours. During the day tomorrow, increasing stability in the wake of an exiting low aloft will begin to favor drier conditions than those experienced over the past couple of days. VFR conditions are expected to prevail throughout the forecast period with only temporary MVFR ceilings and visibility in any heavier showers that occur. There are currently no AIRMETs in effect. && .MARINE... Light to moderate trade winds are expected to persist well into the new week as a surface high remains far northeast of the islands. The associated surface ridge will slowly move south through the week to a position just outside the northern offshore waters. Therefore, trades will be trending down to mainly light by Thursday. The ridge is expected to shift back north on Friday, allowing trades to increase again. The current south swell is forecast to peak tonight just below advisory level before gradually subsiding through Monday. Smaller swells will keep surf from going flat through the upcoming week. A few small northwest swells will move through this week. East shore surf will decline a bit later in the week as trades weaken, but get another boost Friday into the weekend as trades pick back up. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Wroe AVIATION...Vaughan MARINE...TS
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.